Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 31, 2021Washington County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 31, 2021, 5:37 PM MDT for Washington County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 5:37 PM MDT (23:37 UTC)
Expired
Jul 31, 2021, 6:15 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 46 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
2161 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WWUS85 KSLC 312337
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
537 PM MDT Sat Jul 31 2021
 
UTZ122-124-125-010015-
Southwest Utah UT-Southern Mountains UT-Zion National Park UT-
537 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WASHINGTON AND
SOUTH CENTRAL IRON COUNTIES UNTIL 615 PM MDT...

At 537 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near New Harmony, or 15 miles southwest of Cedar
City...moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
New Harmony.

This includes the following highways...
 Interstate 15 between mile markers 41 and 46.
 Utah Route 56 between mile markers 35 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3772 11350 3774 11328 3747 11318 3741 11348
TIME...MOT...LOC 2337Z 334DEG 10KT 3756 11331 

$$

WOODWARD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:12 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 31, 3:12 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
312 PM MDT Sat Jul 31 2021

.SYNOPSIS...Deep moisture will remain across Utah and southwest
Wyoming through Monday. This will result in an extended period of
thunderstorm chances with a heavy rain threat, along with
temperatures trending slightly below normal. A warming and drying
trend is anticipated by midweek.

&&

.SHORT TERM (Through 12Z Tuesday)...Utah and southwest Wyoming
remain under a moist southerly flow this afternoon with high
pressure centered just to the east. PWs are in excess of 1.0"
across the majority of the area, with some values as high as 1.4"
over parts of western Utah. With daytime heating, showers and
thunderstorms have predictably developed over the higher terrain
with some storms drifting into some valleys just to the north of
the terrain. Convection will continue to develop through the
afternoon and into the early evening, with very heavy rain
possible with any storms that develop along with gusty winds,
frequent lightning, and small hail. The clouds and moisture will
also keep high temperatures at or below seasonal normals once
again.

Shortwave energy over the Great Basin is expected to lift
northward, reaching far northwest Utah Sunday afternoon before
sliding east across northern Utah through Monday. This will
provide additional instability, especially across western and
northern portions of the forecast area. This will also bring some
better shear which could lead to more organized and/or longer
lived convection. As a result, anticipating that tomorrow will be
at least a bit more active than today. However, as this wave
lifts northward, it will start to bring some drier air into
southwest Utah as early as tomorrow afternoon, so convection
should be more focused over central and northern Utah.

Drier air will continue to move in from the south on Monday as
high pressure builds over the Great Basin. Still anticipating
another good round of convection for northern and eastern portions
of the forecast area but southern and western portions of the area
should be noticeably drier and less active.

.LONG TERM (After 12Z Tuesday)...Monsoon activity ends, but some
diurnal convection will linger over the higher terrain. Most
everyone will see a quiet and dry forecast for much of the week
and into next weekend, with warming temperatures. Slight
subtleties emerge within the long range model outputs for a weak
monsoon surge occurring across far southern Utah by next weekend.

A large amplitude ridge axis across the interior west will extend
north into northern Montana. Utah will be positioned underneath the
ridge axis with the flow shifting to a northerly flow. This pattern
will shutoff the monsoon moisture hose and we will continue to
dry out. Given the rich plumes of moisture that was pumped into
Utah from the monsoonal surges, residual moisture across the
higher terrain should be enough to kick start some diurnal
convection on Tuesday.

The drying trend will really begin to take off Wednesday as a trough
axis swings into the California coast and breaks down the ridge axis
over Utah. As this trough continues to move east strong winds
develop aloft and these winds will begin to advect very dry air
sitting across the crest of the Sierra's into Utah Wednesday and
Thursday. Temperatures will also respond by warming back to seasonal
normals on Wednesday, then slightly above normal temperatures can be
expected on Thursday. In this type of pattern where we have a trough
shifting the flow aloft to dry southwesterly flow that will advect a
dry airmass across Utah, we would begin to address some fire weather
concerns. With the multiple rounds of wetting rains and the moist
airmass we have had in place, current fire weather concerns are low
at this time, but will be monitored going forward. Some isolated
thunderstorms will again be possible but coverage will be sparse and
may only be confined to typical convergence zone, initiation points
i.e., Boulder Mountain and the Uinta's on Thursday and Friday.

Heading into Day 7 (Next Saturday), some subtle hints at for a
return of a weak monsoon begin to emerge in some of the long range
model outputs for areas across far southern Utah and the southern
Utah mountains. Low end PoPS were added to account for this, but
overall confidence is low at this time.

&&

.AVIATION...KSLC...VFR conditions are expected through the TAF period.
Showers and thunderstorms will likely develop over the terrain to
the east and southwest of the terminal around 20z. Confidence is
low of these impacting the terminal, but TEMPO groups may be added
if confidence increases. Best window for thunderstorm activity
will be from 20z- 03z. There is a 60% chance for gusty and erratic
winds to impact the terminal from nearby thunderstorm outflows.
Vicinity showers and thunderstorms will keep the winds out of the
west-northwest through 03z, then switch to a prevailing southerly
flow through the morning.

Rest of Utah and southwest Wyoming...Widespread VFR conditions will
prevail across the airspace. Showers and thunderstorms have
developed across northern and southern Utah this afternoon. The
window for thunderstorms will be from 21-03z. Erratic outflow winds
are the primary aviation concern, followed by the potential for
brief locally heavy rain should a storm impact a terminal directly.
Due to the heavy rain, storms will be capable of MVFR/IFR
visibilities and may obscure terrain.

&&

.FIRE WEATHER...Monsoonal moisture remains in place across the
region, which will allow for scattered to numerous showers and
thunderstorms through Monday, primarily during the afternoon and
early evening. Convection through tonight will be primarily
focused over the higher terrain with some drift into the valleys
during the late afternoon into the early evening. Sunday looks to
be more active, however, as a weak weather disturbance brushes by
the area. With abundant moisture in place any storms that form
will be capable of producing heavy rainfall. Temperatures will
continue to run a bit below normal, and relative humidity values
will remain elevated with good to excellent overnight recovery. As
this weather system passes moves east of the area, drier air will
spread across the region beginning Tuesday, remaining in place
for the middle to latter part of the upcoming week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Woodward

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 31, 5:41 AM MDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
541 AM MDT Sat Jul 31 2021

UTZ101>131-WYZ021-011200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
541 AM MDT Sat Jul 31 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms capable of producing heavy rain and
gusty winds are expected this afternoon and evening. There is a
potential for localized flash flooding, especially in south
wester Utah and in prone areas such as slot canyons, burn scars,
areas of steep terrain, and normally dry washes and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The moist airmass will remain in place through Monday. Daily
showers and thunderstorms capable of heavy rain and gusty winds
will occur each afternoon and evening across much of the forecast
area. Drier air will move into the area beginning Tuesday, and
remain in place through the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 31, 4:35 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
435 PM MDT Sat Jul 31 2021

UTZ103-312300-
Eastern Box Elder County UT-
435 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX ELDER COUNTY
UNTIL 500 PM MDT...

At 434 PM MDT, National Weather Service Doppler radar indicated
building thunderstorms along a line 9 miles southwest of Cherry
Creek Rest Area, or 14 miles southwest of Malad.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Howell.

This includes Interstate 84 between mile markers 24 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

These storms may intensify, so be certain to monitor local radio and
available television stations for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 4178 11224 4176 11241 4200 11251 4200 11225
TIME...MOT...LOC 2234Z 126DEG 3KT 4201 11236

ND
Special weather statement, Jul 31, 4:39 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
439 PM MDT Sat Jul 31 2021

UTZ109-110-312345-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
439 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CACHE AND NORTHERN
RICH COUNTIES INCLUDING BEAR LAKE UNTIL 545 PM MDT...

At 438 PM MDT, National Weather Service Doppler radar indicated a
line of strong thunderstorms near Randolph.

Half inch hail and wind gusts in excess of 50 mph will be possible.

Locations impacted include...
Randolph, Laketown, Garden City, Garden, Bear Lake, Meadowville,
Pickelville and Lakota.

This storm will be capable of producing winds of 50 mph or greater on
Bear Lake. This will lead to a sudden increase in waves and very
choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

This includes the following highways...
 US Route 89 between mile markers 494 and 502.
 Utah Route 30 between mile markers 110 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Boaters on Bear Lake should seek safe harbor immediately until the
winds subside.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4165 11105 4161 11104 4178 11150 4200 11143
      4200 11105
TIME...MOT...LOC 2238Z 126DEG 3KT 4169 11107

ND
Local storm report, Jul 31, 4:50 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 PM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     MINERSVILLE             38.21N 112.92W
07/31/2021                   BEAVER             UT   911 CALL CENTER

            REPORTS OF A TREE ON A POWERLINE.

&&

ALEX.DESMET
Special weather statement, Jul 31, 5:01 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
501 PM MDT Sat Jul 31 2021

UTZ101-312330-
Great Salt Lake Desert and Mountains UT-
501 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TOOELE COUNTY UNTIL
530 PM MDT...

At 500 PM MDT, National Weather Service Doppler radar indicated a
line of strong thunderstorms 23 miles south of Wendover...moving
north at 15 mph.

Wind gusts up to 50 mph will be possible.

This storm will remain over mainly rural areas of west central Tooele
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4023 11384 4040 11404 4064 11404 4044 11380
TIME...MOT...LOC 2300Z 162DEG 14KT 4040 11396

ND
Special weather statement, Jul 31, 5:25 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
525 PM MDT Sat Jul 31 2021

UTZ101-115>118-010000-
Sanpete Valley UT-Western Millard and Juab Counties UT-
Central Mountains UT-Great Salt Lake Desert and Mountains UT-
Eastern Juab/Millard Counties UT-
525 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANPETE...
NORTHEASTERN MILLARD...EASTERN JUAB AND SOUTHEASTERN TOOELE COUNTIES
UNTIL 600 PM MDT...

At 524 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 21 miles north of
Delta to near Scipio...and moving northeast around 20 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Scipio, Leamington, Lynndyl, Mills, Little Sahara State Park and Yuba
Lake State Park.

This includes the following highways...
 Interstate 15 between mile markers 187 and 212.
 US Route 6 between mile markers 101 and 124.
 US Route 50 between mile markers 130 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

If on or near Fool Creek Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3998 11246 3936 11170 3913 11200 3966 11268
TIME...MOT...LOC 2324Z 218DEG 28KT 3967 11257 3924 11202

ND
Special weather statement, Jul 31, 5:37 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
537 PM MDT Sat Jul 31 2021

UTZ122-124-125-010015-
Southwest Utah UT-Southern Mountains UT-Zion National Park UT-
537 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WASHINGTON AND
SOUTH CENTRAL IRON COUNTIES UNTIL 615 PM MDT...

At 537 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near New Harmony, or 15 miles southwest of Cedar
City...moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
New Harmony.

This includes the following highways...
 Interstate 15 between mile markers 41 and 46.
 Utah Route 56 between mile markers 35 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3772 11350 3774 11328 3747 11318 3741 11348
TIME...MOT...LOC 2337Z 334DEG 10KT 3756 11331

WOODWARD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:17 PM MDTSpecial Weather StatementSLCBeaver43 min
Jul 30, 7:31 PM MDTSpecial Weather StatementSLC44 min
Jul 31, 12:31 PM MDTSpecial Weather StatementSLCSummit44 min
Jul 31, 1:12 PM MDTSpecial Weather StatementSLCIron33 min
Jul 31, 1:23 PM MDTFlash Flood Warning Considerable damage threatSLCDuchesne, Wasatch3 hr
Jul 31, 1:30 PM MDTSevere Thunderstorm WarningSLCIron, Washington30 min
Jul 31, 1:39 PM MDTSpecial Weather StatementSLCMorgan36 min
Jul 31, 2:10 PM MDTSpecial Weather StatementSLCMorgan50 min
Jul 31, 2:38 PM MDTSpecial Weather StatementSLCMorgan37 min
Jul 31, 2:47 PM MDTSevere Thunderstorm WarningSLCMorgan, Rich, Summit28 min
Jul 31, 2:52 PM MDTSpecial Weather StatementSLCRich23 min
Jul 31, 3:00 PM MDTAreal Flood AdvisorySLCIron107 min
Jul 31, 3:10 PM MDTSpecial Weather StatementSLCMorgan20 min
Jul 31, 3:16 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Weber29 min
Jul 31, 3:35 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Jul 31, 3:41 PM MDTSpecial Weather StatementSLCCache19 min
Jul 31, 4:00 PM MDTSevere Thunderstorm WarningSLCIron30 min
Jul 31, 4:06 PM MDTSpecial Weather StatementSLCBeaver24 min
Jul 31, 4:10 PM MDTFlash Flood Warning Considerable damage threatSLCUtah3 hr
Jul 31, 4:19 PM MDTFlash Flood Warning Considerable damage threatSLCDuchesne3 hr
Jul 31, 4:39 PM MDTSpecial Weather StatementSLCRich66 min
Jul 31, 5:01 PM MDTSpecial Weather StatementSLC29 min
Jul 31, 5:11 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Jul 31, 5:25 PM MDTSpecial Weather StatementSLCJuab35 min
Jul 31, 5:39 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington5 hr

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.